Search in the Abstract Database

Search Abstracts 2015

* = Presenting author

P223 Idelalisib-induced acute proctocolitis: Clinical and histological findings

P. Hendy*1, C. Rosty2, J. Bashford3, A. Clouston2, D. Burger4

1University of Queensland, School of Medicine, Brisbane, Australia, 2Envoi Pathology, Histopathology, Brisbane, Australia, 3Wesley Hospital , Haematology and Oncology, Brisbane, Australia, 4Wesley Hospital, Wesley Gastroenterology and Liver Diseases, Brisbane, Australia

Background

Idelalisib (Zydelig®) is a highly specific small-molecule phosphatidylinositol-3-kinase (PI3K-delta) inhibitor with recent United States' FDA and pending EU approval as an oral treatment for relapsed B cell haematological cancers1. Phase 2 and 3 registration studies have demonstrated fatal and/or serious and severe diarrhoea or colitis in up to 14%, however the histological findings have not been well documented2,3. Here we report the clinical and histological features associated with Idelalisib gastrointestinal toxicity.

Methods

Two cases of Idelalisib associated colitis were identified from a single centre, information on their clinical management and outcomes were reported by the treating gastroenterologist and haematologist. Histology was reviewed by two expert gastrointestinal pathologists.

Results

Both patients presented with non-bloody, severe (grade III) diarrhoea and weight loss following 3 months of Idelalisib therapy. Both patients had negative stool culture, faecal multiplex PCR, and C. difficile PCR with elevated faecal calprotectin >1000ug/g. Both patients failed to improve despite Idelalisib withdrawal and empiric loperamide. Colonoscopy demonstrated patchy left-sided colitis in one patient and confluent pancolitis in the second patient. Upper gastrointestinal tract, proximal small bowel and terminal ileum were endoscopically normal in both patients. Colonic biopsies showed acute colitis with oedematous lamina propria, mixed inflammatory infiltrate comprising numerous eosinophils, crypt abscesses and crypt dropout, lymphocyte exocytosis in the crypts with apoptotic bodies. CMV was not found. Both patients responded rapidly to intravenous hydrocortisone with resolution in diarrhoea and normalisation of CRP. Follow-up biopsies on one patient demonstrated features of resolving colitis five months later.

Conclusion

Idelalisib may cause an acute toxic inflammatory reaction in the colon resembling infective proctocolitis with a marked eosinophilic infiltrate. Given the likely incorporation of this medication into the therapeutic approach for relapsed B-cell haematologic malignancies, clinicians may encounter an increasing number of such cases and should be aware of this potentially fatal and severe complication.

1. Markham A. Idelalisib: first global approval. Drugs 2014 Sep;74(14):1701-7. 2. Gopal AK, et al. PI3K-delta inhibition by Idelalisib in patients with relapsed indolent lymphoma. NEJM 2014;370(11):1008-18. 3. Furman RR, et al. Idelalisib and Rituximab in relapsed chronic lymphocytic leukaemia. NEJM 2014;370(11):997-1007.